Alert archive / Indiana / Tornado Warnings in 2024
Tornado Warning 3, NWS Northern Indiana
NWS Northern Indiana issued this tornado warning at Mar 14, 2024, 5:35 PM EDT for Grant County, Wabash County, Indiana. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 14, 2024, 5:35 PM EDT (21:35 UTC)
- Expired
- Mar 14, 2024, 6:00 PM EDT
- In force
- 25 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Grant County, IN, Wabash County, IN
The radar
The Northern Indiana radar (KIWX), 83 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 14, 5:42 PM EDT | HAIL 1 | 1 Nw Jalapa, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 14, 5:13 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 1277 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
298
WFUS53 KIWX 142135
TORIWX
INC053-169-142200-
/O.NEW.KIWX.TO.W.0003.240314T2135Z-240314T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Northern Indiana
535 PM EDT Thu Mar 14 2024
The National Weather Service in Northern Indiana has issued a
* Tornado Warning for...
Southeastern Wabash County in north central Indiana...
Northwestern Grant County in central Indiana...
* Until 600 PM EDT.
* At 535 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Sweetser, or near Marion, moving east at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Marion and Sweetser around 540 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Hanfield, Mier, Jalapa, and Converse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4054 8586 4062 8586 4071 8564 4065 8564
4065 8559 4056 8555
TIME...MOT...LOC 2135Z 268DEG 34KT 4060 8578
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Brown1 follow-up statement
192
WWUS53 KIWX 142157
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
557 PM EDT Thu Mar 14 2024
INC053-169-142207-
/O.EXP.KIWX.TO.W.0003.000000T0000Z-240314T2200Z/
Wabash IN-Grant IN-
557 PM EDT Thu Mar 14 2024
...THE TORNADO WARNING FOR SOUTHEASTERN WABASH AND NORTHWESTERN GRANT
COUNTIES WILL EXPIRE AT 600 PM EDT...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until midnight EDT for central and
north central Indiana.
&&
LAT...LON 4054 8586 4062 8586 4071 8564 4065 8564
4065 8559 4056 8555
TIME...MOT...LOC 2157Z 268DEG 34KT 4061 8552
$$
BrownWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Mar 14, 5:29 PM EDT, 6 minutes earlier. Its key messages:
- One last round of thunderstorms is expected to develop rapidly this afternoon from near Rochester to Fort Wayne to Ottawa and then move south into early tonight. Large hail, damaging winds and tornados are possible.
- Mostly dry Friday through the middle of next week.
- Turning colder Sunday.
Area forecast discussion, Mar 14, 5:29 PM EDT, 6 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 529 PM EDT Thu Mar 14 2024 .KEY MESSAGES... - One last round of thunderstorms is expected to develop rapidly this afternoon from near Rochester to Fort Wayne to Ottawa and then move south into early tonight. Large hail, damaging winds and tornados are possible. - Mostly dry Friday through the middle of next week. - Turning colder Sunday. && .UPDATE... Issued at 527 PM EDT Thu Mar 14 2024 Tornado Watch has been issued for areas mainly along and south of US 24 into this evening. Deep layer shear is off the charts within the core of a 80 kt 500 mb jet with deep convection (possibly severe) already firing within a convergent band just south of US 24. Airmass recovery has been decent behind the midday activity with up to 1500 j/kg of uncapped MLCAPE in place. Low level hodograph curvature not all that impressive in the area of concern, though an isolated tornado or two cannot be ruled out with more intense discrete cells. Steep mid level lapse rates and the shear point to large hail and damaging winds being the primary threats. Latest CAMS has this more intense convection dropping south and east of the area by 01-02z. && .DISCUSSION... Issued at 300 PM EDT Thu Mar 14 2024 One last round of thunderstorms is expected to develop rapidly this afternoon as skies clear and conditions destabilize rapidly behind the previous line of storms that had moved east out of the area. Surface based CAPE at 3pm EDT had risen to between 1500 to 2000 J/Kg near Monticello where skies had cleared. Widespread rainfall amounts since midnight had left water encroaching or partly covering many roads as well has standing in many fields. Have issued a Special Weather Statement earlier to address these concerns. Ft Wayne received the most daily rainfall in over a year (2.11") so far and is vulnerable for more advisory type flooding if new storm development is over their area and other areas which received heavy rain. An Elevated Mixed Layer reflected in lapse rates of 7.0 to 7.7 C/Km was present per SPC mesoanalysis reaching from most of IL to the southwest corner of the forecast area near Monticello. Concern for tornados with initial storm environment favoring high wind shear in the lower/boundary layer, so mentioned this in the Hazardous Weather Outlook Product. Otherwise, storms will move rapidly south out of the area by mid to late evening. Conditions will become much colder Sunday and persist through Tuesday before milder air returns Wednesday. Little if any precipitation is expected during this period at this time. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 114 PM EDT Thu Mar 14 2024 Line of convection should clear KFWA by or shortly after issuance with dry and mainly VFR conditions to follow at least for a few hours at each site. Whether scattered convection refires in the vicinity of a cold front in the vicinity of KFWA late this afternoon will depend on the thermodynamic recovery. Some clearing noted back into IL with temps likely to recover into the 60s. Opted for a VCTS for now btw 20-01z to account for the potential. Fuel alt stratocu is then likely to settle in post-frontal into tonight and tomorrow morning. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...None. OH...None. MI...None. MARINE...Small Craft Advisory until 4 PM EDT Friday for LMZ043-046. && DISCUSSION...Skipper UPDATE...Steinwedel AVIATION...Steinwedel
Hazardous weather outlook, Mar 14, 5:15 PM EDT, 20 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 515 PM EDT Thu Mar 14 2024 INZ005>009-012>015-017-103-104-116-203-204-216-MIZ078>081-177-277- OHZ001-002-152115- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Northern La Porte-Eastern St. Joseph IN- Northern Kosciusko-Southern La Porte-Western St. Joseph IN- Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale- Northern Berrien-Southern Berrien-Williams-Fulton OH- 515 PM EDT Thu Mar 14 2024 /415 PM CDT Thu Mar 14 2024/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Tonight. There is a chance for scattered storms late this afternoon into early this evening. Locally heavy rain and small hail appear to be the primary threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. INZ018-020-022>027-032>034-OHZ004-005-015-016-024-025-152115- Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant- Blackford-Jay-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 515 PM EDT Thu Mar 14 2024 ...TORNADO WATCH 44 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for northern Indiana and northwest Ohio. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through early this evening. LMZ043-046-152115- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 515 PM EDT Thu Mar 14 2024 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT FRIDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory.
In the hours before
Special weather statement, Mar 14, 12:30 PM EDT, 5 hours 5 minutes before
Special Weather Statement National Weather Service Northern Indiana 1230 PM EDT Thu Mar 14 2024 INZ005>009-012>015-017-018-024>027-103-104-116-203-204-216-OHZ001- 002-004-005-015-016-024-025-141900- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-Wabash-Huntington-Wells-Adams- Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko- Southern La Porte-Western St. Joseph IN-Southern Kosciusko- Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert- Allen OH- Including the cities of Elkhart, Goshen, Nappanee, Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake, Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester, Akron, Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, Wabash, North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur, Berne, Michigan City, La Porte, Kingsbury, Fish Lake, South Bend, Mishawaka, Lakeville, Granger, Syracuse, Milford, North Webster, Leesburg, Wanatah, La Crosse, Union Mills, North Liberty, New Carlisle, Walkerton, Warsaw, Winona Lake, Silver Lake, Mentone, Bryan, Montpelier, Edgerton, Wauseon, Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 1230 PM EDT Thu Mar 14 2024 /1130 AM CDT Thu Mar 14 2024/ ...Heavy rainfall causing widespread ponding of water on roads... Heavy rainfall last night and this morning has caused widespread ponding of water on roads across much of northern Indiana and northwest Ohio. Flooding of low water crossings and low lying roads is possible this afternoon over the east portions of northern Indiana and northwest Ohio. Urban areas are more prone to flooding and additional flood advisories will be issued if needed. If you are traveling today and encounter water encroaching roads, slow down. Do not venture through flooded streets. Additional rainfall today is likely to prolong any flood issues.
Local storm report, Mar 14, 12:45 PM EDT, 4 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1245 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 PM Hail Hessen Cassel 40.98N 85.08W
03/14/2024 E0.70 inch Allen IN Trained Spotter
&&
MCSSpecial weather statement, Mar 14, 1:07 PM EDT, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Northern Indiana
107 PM EDT Thu Mar 14 2024
INZ027-034-OHZ001-002-004-005-015-016-024-025-141730-
Jay IN-Adams IN-Henry OH-Allen OH-Putnam OH-Defiance OH-Fulton OH-
Van Wert OH-Williams OH-Paulding OH-
107 PM EDT Thu Mar 14 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ADAMS...EASTERN
JAY...EASTERN DEFIANCE...PUTNAM...EASTERN PAULDING...HENRY...VAN
WERT...FULTON...SOUTHEASTERN WILLIAMS AND ALLEN COUNTIES THROUGH 130
PM EDT...
At 107 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Morenci to near Dublin. Movement was
northeast at 70 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lima, Defiance, Van Wert, Napoleon, Wauseon, Delphos, Portland,
Ottawa, Archbold, Bluffton, Fort Shawnee, Swanton, Paulding, Delta,
Spencerville, Columbus Grove, Leipsic, Elida, Cridersville, and
Deshler.
This includes the following highways...
Interstate 75 between mile markers 119 and 141.
Interstate 80 in Ohio between mile markers 24 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 400 PM EDT for
northeastern and east central Indiana.
&&
LAT...LON 4064 8411 4066 8422 4069 8422 4068 8446
4073 8446 4073 8480 4031 8480 4031 8503
4171 8430 4170 8388 4065 8388
TIME...MOT...LOC 1707Z 244DEG 62KT 4178 8420 3984 8520
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
AndersenLocal storm report, Mar 14, 1:55 PM EDT, 3 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
155 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM Tstm Wnd Dmg 1 N Bluffton 40.75N 85.17W
03/14/2024 Wells IN Trained Spotter
Damage to a power pole on SR-1 in Bluffton.
&&
MCSLocal storm report, Mar 14, 2:17 PM EDT, 3 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
217 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM Tstm Wnd Dmg Wren 40.80N 84.78W
03/14/2024 Van Wert OH Emergency Mngr
Roof damage to a home in Wren.
&&
MCSLocal storm report, Mar 14, 4:01 PM EDT, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
401 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 AM Hail 1 WSW Monticello 40.74N 86.78W
03/14/2024 E0.75 inch White IN Public
Report from mPING: Dime (0.75 in.).
&&The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 2:38 AM EDT | Special Weather Statement | IWX | Pulaski | 52 min |
| Mar 14, 3:29 AM EDT | Special Weather Statement | IWX | Miami | 46 min |
| Mar 14, 3:36 AM EDT | Small Craft Advisory | IWX | 36 hr | |
| Mar 14, 5:06 AM EDT | Special Weather Statement | IWX | Allen | 39 min |
| Mar 14, 5:30 AM EDT | Areal Flood Advisory | IWX | Fulton, Kosciusko, Miami, Wabash | 3 hr |
| Mar 14, 9:38 AM EDT | Special Weather Statement | IWX | LaPorte, Marshall, Pulaski, Starke, White | 52 min |
| Mar 14, 10:22 AM EDT | Severe Thunderstorm Warning | IWX | Fulton, Marshall, Pulaski, Starke | 38 min |
| Mar 14, 10:56 AM EDT | Special Weather Statement | IWX | Cass, Fulton, Kosciusko, Miami | 49 min |
| Mar 14, 11:36 AM EDT | Special Weather Statement | IWX | Miami, Wabash, Whitley | 39 min |
| Mar 14, 11:59 AM EDT | River Flood Warning | IWX | Allen, Huntington, Wabash | 7 hr |
| Mar 14, 12:03 PM EDT | Special Weather Statement | IWX | Allen, Grant, Huntington | 27 min |
| Mar 14, 12:30 PM EDT | Special Weather Statement | IWX | Adams, Allen, Blackford, Jay, Wells | 45 min |
| Mar 14, 12:36 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Wells | 24 min |
| Mar 14, 1:36 PM EDT | River Flood Warning | IWX | Cass, Kosciusko, Miami, Wabash, Whitley | 14 hr |
| Mar 14, 5:16 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Miami | 29 min |
| Mar 14, 5:21 PM EDT | Severe Thunderstorm Warning | IWX | Grant, Huntington, Wabash, Wells | 24 min |
| Mar 14, 5:31 PM EDT | Severe Thunderstorm Warning | IWX | Grant, Miami, Wabash | 29 min |
| Mar 14, 5:40 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Allen, Wells | 35 min |
| Mar 14, 5:46 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Grant, Miami, Wabash | 29 min |
| Mar 14, 5:49 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Huntington, Wells | 26 min |
| Mar 14, 5:49 PM EDT | Tornado Warning | IWX | Grant, Huntington, Wells | 26 min |
| Mar 14, 5:57 PM EDT | Severe Thunderstorm Warning | IWX | Grant, Huntington, Wells | 33 min |
| Mar 14, 6:07 PM EDT | Severe Thunderstorm Warning | IWX | Grant, Huntington, Wabash | 23 min |
| Mar 14, 6:14 PM EDT | Tornado Warning | IWX | Wells | 19 min |
| Mar 14, 6:23 PM EDT | Severe Thunderstorm Warning | IWX | Blackford, Grant, Wells | 37 min |
| Mar 14, 6:26 PM EDT | Tornado Warning | IWX | Adams, Wells | 23 min |
| Mar 14, 6:29 PM EDT | Severe Thunderstorm Warning | IWX | Huntington, Miami, Wabash | 21 min |
| Mar 14, 6:30 PM EDT | Severe Thunderstorm Warning | IWX | Wells | 15 min |
| Mar 14, 6:40 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Jay, Wells | 20 min |
| Mar 14, 6:49 PM EDT | Severe Thunderstorm Warning | IWX | Grant | 26 min |
| Mar 14, 7:28 PM EDT | Severe Thunderstorm Warning | IWX | Blackford, Jay | 16 min |
Nearby
Tornado Warnings in Indiana, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.